Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Inequivalent measures of noncompactness and the radius of the essential spectrum

Authors: John Mallet-Paret and Roger D. Nussbaum
Journal: Proc. Amer. Math. Soc. 139 (2011), 917-930
MSC (2010): Primary 47H08, 46B20; Secondary 46B25, 46B45, 47A10, 47H10
Published electronically: October 29, 2010
MathSciNet review: 2745644
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The Kuratowski measure of noncompactness $ \alpha$ on an infinite dimensional Banach space $ (X,\Vert\cdot\Vert)$ assigns to each bounded set $ S$ in $ X$ a nonnegative real number $ \alpha (S)$ by the formula

\begin{equation*} \begin{aligned} \alpha (S)= & \inf \{\delta >0 \mid S=\textsty... ...(S_i)\leq \delta,\hbox{ for }1\le i\le n<\infty \}. \end{aligned}\end{equation*}

In general a map $ \beta$ which assigns to each bounded set $ S$ in $ X$ a nonnegative real number and which shares most of the properties of $ \alpha$ is called a homogeneous measure of noncompactness or homogeneous MNC. Two homogeneous MNC's $ \beta$ and $ \gamma$ on $ X$ are called equivalent if there exist positive constants $ b$ and $ c$ with $ b\beta (S)\leq \gamma (S)\leq c\beta (S)$ for all bounded sets $ S\subset X$. There are many results which prove the equivalence of various homogeneous MNC's. Working with $ X=\ell^p (\mathbb{N})$ where $ 1\leq p\leq \infty$, we give the first examples of homogeneous MNC's which are not equivalent.

Further, if $ X$ is any complex, infinite dimensional Banach space and $ L:X\rightarrow X$ is a bounded linear map, one can define $ \rho (L)=\sup \{\vert\lambda\vert \mid \lambda \in \textrm{ess}(L)\}$, where $ \textrm{ess}(L)$ denotes the essential spectrum of $ L$. One can also define

$\displaystyle \beta (L)=\inf\{\lambda>0 \mid \beta(LS) \le\lambda\beta(S)\hbox{ for every }S\in{\mathcal{B}(X)}\}. $

The formula $ \rho (L)=\displaystyle{\lim_{m\rightarrow \infty}} \beta (L^m)^{1/m}$ is known to be true if $ \beta$ is equivalent to $ \alpha$, the Kuratowski MNC; however, as we show, it is in general false for MNC's which are not equivalent to $ \alpha$. On the other hand, if $ B$ denotes the unit ball in $ X$ and $ \beta$ is any homogeneous MNC, we prove that

$\displaystyle \rho (L)=\limsup_{m\to\infty}\beta(L^mB)^{1/m} =\inf \{\lambda>0 \mid \lim_{m\to \infty} \lambda^{-m} \beta (L^mB)=0\}. $

Our motivation for this study comes from questions concerning eigenvectors of linear and nonlinear cone-preserving maps.

References [Enhancements On Off] (What's this?)

  • 1. R. R. Akhmerov, M. I. Kamenskiĭ, A. S. Potapov, A. E. Rodkina, and B. N. Sadovskiĭ, Measures of noncompactness and condensing operators, Operator Theory: Advances and Applications, vol. 55, Birkhäuser Verlag, Basel, 1992. Translated from the 1986 Russian original by A. Iacob. MR 1153247
  • 2. J. Appell, Measures of noncompactness, condensing operators and fixed points: an application-oriented survey, Fixed Point Theory 6 (2005), no. 2, 157–229. MR 2196709
  • 3. J. M. Ayerbe Toledano, T. Domínguez Benavides, and G. López Acedo, Measures of noncompactness in metric fixed point theory, Operator Theory: Advances and Applications, vol. 99, Birkhäuser Verlag, Basel, 1997. MR 1483889
  • 4. Józef Banaś and Kazimierz Goebel, Measures of noncompactness in Banach spaces, Lecture Notes in Pure and Applied Mathematics, vol. 60, Marcel Dekker, Inc., New York, 1980. MR 591679
  • 5. Felix E. Browder, On the spectral theory of elliptic differential operators. I, Math. Ann. 142 (1960/1961), 22–130. MR 0209909
  • 6. Gabriele Darbo, Punti uniti in trasformazioni a codominio non compatto, Rend. Sem. Mat. Univ. Padova 24 (1955), 84–92 (Italian). MR 0070164
  • 7. M. Furi and A. Vignoli, On a property of the unit sphere in a linear normed space, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 18 (1970), 333–334 (English, with Loose Russian summary). MR 0264373
  • 8. I. C. Gohberg and M. G. Kreĭn, The basic propositions on defect numbers, root numbers and indices of linear operators, Amer. Math. Soc. Transl. (2) 13 (1960), 185–264. MR 0113146
  • 9. Tosio Kato, Perturbation theory for linear operators, Die Grundlehren der mathematischen Wissenschaften, Band 132, Springer-Verlag New York, Inc., New York, 1966. MR 0203473
  • 10. K. Kuratowski, Sur les espaces complets, Fund. Math. 15 (1930), pp. 301-309.
  • 11. John Mallet-Paret and Roger D. Nussbaum, Eigenvalues for a class of homogeneous cone maps arising from max-plus operators, Discrete Contin. Dyn. Syst. 8 (2002), no. 3, 519–562. MR 1897866,
  • 12. J. Mallet-Paret and R.D. Nussbaum, Inequivalent measures of noncompactness, Ann. Mat. Pura Appl., to appear.
  • 13. J. Mallet-Paret and R.D. Nussbaum, Generalizing the Krein-Rutman theorem, measures of noncompactness and the fixed point index, J. Fixed Point Theory and Appl. 7 (2010), pp. 103-143.
  • 14. Roger D. Nussbaum, The radius of the essential spectrum, Duke Math. J. 37 (1970), 473–478. MR 0264434
  • 15. Roger D. Nussbaum, A generalization of the Ascoli theorem and an application to functional differential equations, J. Math. Anal. Appl. 35 (1971), 600–610. MR 0289898
  • 16. Roger D. Nussbaum, The fixed point index for local condensing maps, Ann. Mat. Pura Appl. (4) 89 (1971), 217–258. MR 0312341
  • 17. Roger D. Nussbaum, Eigenvectors of nonlinear positive operators and the linear Kreĭn-Rutman theorem, Fixed point theory (Sherbrooke, Que., 1980) Lecture Notes in Math., vol. 886, Springer, Berlin-New York, 1981, pp. 309–330. MR 643014
  • 18. B. N. Sadovskiĭ, Limit-compact and condensing operators, Uspehi Mat. Nauk 27 (1972), no. 1(163), 81–146 (Russian). MR 0428132
  • 19. František Wolf, On the essential spectrum of partial differential boundary problems., Comm. Pure Appl. Math. 12 (1959), 211–228. MR 0107750
  • 20. Bertram Yood, Properties of linear transformations preserved under addition of a completely continuous transformation, Duke Math. J. 18 (1951), 599–612. MR 0044020

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 47H08, 46B20, 46B25, 46B45, 47A10, 47H10

Retrieve articles in all journals with MSC (2010): 47H08, 46B20, 46B25, 46B45, 47A10, 47H10

Additional Information

John Mallet-Paret
Affiliation: Division of Applied Mathematics, Brown University, Providence, Rhode Island 02912

Roger D. Nussbaum
Affiliation: Department of Mathematics, Rutgers University, Piscataway, New Jersey 08854

Keywords: Measure of noncompactness, essential spectral radius, cone map.
Received by editor(s): September 21, 2009
Received by editor(s) in revised form: January 16, 2010
Published electronically: October 29, 2010
Additional Notes: The first author was partially supported by NSF Grant DMS-0500674
The second author was partially supported by NSF Grant DMS-0701171
Communicated by: Nigel J. Kalton
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.